Kansas, 2018

High Wind in Kansas, December 1, 2018

December 1, 2018 · NWS GLD · 1 event in 1 county or zone

During the latter half of the morning, high winds in northeast Rawlins County knocked down power lines near Herndon. These winds occurred on the backside of a closed upper level low pressure over Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter half of the morning, high winds in northeast Rawlins County knocked down power lines near Herndon. These winds occurred on the backside of a closed upper level low pressure over Kansas. The estimated gust was 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 1, 12:46 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 1, 12:46 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1146 AM MST Sat Dec 1 2018

.SHORT TERM...(Through Sunday night)
Issued at 1145 AM MST Sat Dec 1 2018

High Wind Warning:
Issued at 820 AM MST for eastern Colorado and portions of
northwest Kansas, in effect until 8 PM MST this evening.

Winter Weather Advisory:
Graham, Sheridan, and Thomas counties are in the advisory again.
Otherwise, the winter weather forecast is on track and remains in
effect until 5 PM MST Sunday afternoon.

Today: Strong NW winds are expected on the western periphery of
the intensifying mid-latitude cyclone today, with maximum
sustained winds in the 30-40 mph range and gusts as high as 55-65
mph, particularly on the clear side of the gradient in cloud cover
in eastern CO and extreme western KS. Winds will begin to weaken
AOA sunset and will further weaken this evening. The latest
guidance continues to suggest that the developing deformation band
will largely miss the Tri-State area this afternoon and evening,
with the bulk of precipitation falling to the north/east in
central Nebraska.

A fairly homogeneous airmass is in place across the Tri-State
area this morning, with temperatures in the mid 30s and wetbulb
temperatures at or above freezing. With marginal thermodynamic
profiles and little/no advection, precipitation type will be
rate-driven in nature. Thus, precip may transition between
rain/snow multiple times, and accumulating snow will be limited
to areas that see persistent/moderate precipitation (i.e. north
and east of Goodland). In such a marginal thermodynamic
environment, expect wet snow characterized by low snow-to-liquid
equivalent ratios. The majority of precipitation anticipated in
assoc/w this system is expected to fall by midnight MST.

Tonight-Sunday Night: Winds will weaken this evening into tonight
as the mid-latitude cyclone matures and progresses northeast into
Iowa. Light snow will remain possible along and north of I-70
overnight into Sunday, however, precipitation amounts will be
on the order of a few hundredths of an inch, and very little in
the way of additional accumulation is anticipated. On Sunday,
expect mostly cloudy to overcast skies and a 15-20 mph northwest
breeze with highs in the 30s. Some clearing is anticipated Sunday
night as the occluded mid-latitude cyclone lifts rapidly ENE/NE
to the Great Lakes. With light winds and at least some clearing,
expect lows in the teens to lower 20s Monday morning.

.LONG TERM...(Monday through Friday)
Issued at 150 AM MST Sat Dec 1 2018

Northwest flow aloft prevails into the extended period, with
troughing to the east of the High Plains and an upper ridge building
along the west coast. Dry weather is forecast Tuesday through
Thursday as the ridge gradually progresses towards the region. On
Thursday, a disturbance to the north flattens the ridge while a
short wave trough advances from the desert southwest to the southern
Plains. This disturbance currently generates chances for light snow
on Friday, mainly south of Interstate 70. Overall, the majority of
the precipitation produced by this wave is forecast to stay south of
the region. Will continue to monitor in the coming days.

High temperatures warm slightly into the 30s on Tuesday, and again
into the mid 30s to low 40s on Wednesday. However, an arctic front
should drop temperatures back into the upper 20s to mid 30s on
Thursday and Friday. Low temperatures generally remain in the teens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MST Sat Dec 1 2018

MVFR-IFR ceilings and wet snow (MCK) or a rain/snow mix (GLD) will
persist through the TAF period. Strong NW winds will affect the
region through sunset, then gradually weaken this evening into
tonight. The strongest winds this afternoon are expected at the
GLD terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM CST Sunday for KSZ001>004-
     014>016.

     High Wind Warning until 8 PM MST /9 PM CST/ this evening for
     KSZ001-013-014-027>029-041-042.

CO...Winter Weather Advisory until 5 PM MST Sunday for COZ090.

     High Wind Warning until 8 PM MST this evening for COZ090>092.

NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Sunday for
     NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Dec 1, 9:22 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
822 AM MST Sat Dec 1 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021530-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
822 AM MST Sat Dec 1 2018 /922 AM CST Sat Dec 1 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Winter Weather Advisory in effect through 5 PM MST Sunday for areas
north of Interstate 70.

A High Wind Warning is in effect until 8 PM MST this evening for
eastern Colorado and portions of northwest Kansas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Winter Weather Advisory remains in effect through 5 PM MST Sunday
for areas north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Local storm report, Dec 1, 11:15 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
12/01/2018  M62 MPH          KIT CARSON         CO   ASOS

            SUSTAINED 39 MPH GUSTING TO 55 MPH, PEAK
            GUST 62 MPH.

&&

VINCENT
Local storm report, Dec 1, 11:45 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST FIRSTVIEW               38.82N 102.54W
12/01/2018  M57 MPH          CHEYENNE           CO   MESONET

            MESONET STATION CO068, FIRSTVIEW.

&&

VINCENT
Local storm report, Dec 1, 11:58 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
12/01/2018  M58 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

&&

VINCENT
Local storm report, Dec 1, 12:30 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             MCDONALD                39.79N 101.37W
12/01/2018  M1.0 INCH        RAWLINS            KS   PUBLIC

            PUBLIC REPORT VIA FACEBOOK.

&&
Local storm report, Dec 1, 12:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             MCCOOK                  40.21N 100.62W
12/01/2018  M2.0 INCH        RED WILLOW         NE   PUBLIC

            PUBLIC REPORT VIA FACEBOOK.

&&

EV
Local storm report, Dec 1, 1:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     SNOW             13 SSE MCDONALD         39.61N 101.31W
12/01/2018  E2.0 INCH        RAWLINS            KS   PUBLIC

            VIA FACEBOOK. ESTIMATED 2-3 INCHES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rawlins

When
December 1, 1:15 PM CST to 6:00 PM CST
Where
Rawlins forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

The power outage from downed power lines may have lasted beyond 6 PM CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791652.